A doctor will review your order and write you a prescription, if appropriate. This prescription is then forwarded to a pharmacy. The pharmacy will have your medicine delivered to you within one to three working days. Read more about this process here.
Zapain is a compound painkiller which means it has more than one active ingredient. It contains both paracetamol and codeine. This medicine is a strong painkiller which is used to treat aches and pains and often the symptoms of colds and flu, particularly a tickly or dry cough. It is used when weaker painkillers do not relieve pain adequately. Zapain comes in 30mg/500mg tablet or capsule form and is a prescription-only medicine. It cannot be bought over the counter in a pharmacy.
What is Zapain?
Zapain is a painkiller used to treat various types of pain including headache, migraine, toothache, menstrual pain, muscular pain, fever (particularly associated with bad colds and flu), tickly or dry cough, rheumatic pain (arthritis, gout, arthosis), pain resulting from injuries and post-operative pain. Zapain is the brand name for the 30mg version of this medicine. There are other brand names which come in different strengths, such as Co-codamol, Tylex, Codipar, Kapake and Solpadol. Zapain is only available with a prescription from your doctor.
Zapain contains both paracetamol and codeine which work together to relieve pain. Paracetamol is commonly used to treat moderate pain and is an analgesic. It can also reduce fever (antipyetic). It does not work directly on the location of pain but reduces prostaglandin production in the brain and spinal cord. Prostaglandins are produced by the body to help it deal with pain and injury. They work on specific areas of the body (known as receptors ) and sensitive nerve endings which cause pain. Paracetamol can increase pain tolerance so although the pain is still there it is not felt so strongly.
Codeine is a stronger painkiller than paracetamol and is part of the opioid family. It is similar to morphine, although not as strong. The liver metabolizes (converts) codeine into morphine in the body. Codeine also works on the brain but in a different way to paracetamol. It reproduces the action of endorphins (natural painkillers we carry in our bodies) to block the pain signals the nerves send to the brain. So as with paracetamol, this reduces the feeling of pain even though it exists.
Neither paracetamol nor codeine treat the cause of the pain, they both act together to relieve pain.
When is Zapain used?
Zapain is used for the treatment of moderate to strong pain when other painkillers such as Paracetamol or Ibuprofen do not alleviate pain successfully. It is used for the treatment of several kinds of aches and pains which include:
- Pain and fever caused by the flu or common cold
- Persistent tickly cough (dry cough) as a symptom of the flu or cold
- Pain and fever from illness
- Back pain and sciatica
- Nerve pain
- Durgery pain
- Muscle and joint pain (rheumatic disorders)
- Menstrual pain
- Migraines and persistent headaches
Zapain is particularly helpful in easing the symptoms of a dry or tickly cough caused by a cold or flu. It can help to suppress the cough and aid a restful night’s sleep. It is also helpful for alleviating a cough in situations such as during exams, work presentations or other events where uncontrollable coughing can cause discomfort and embarrassment.
Note that Zapain should not be used for a chesty cough, which produces mucous. In this case, an expectorant may be more successful in assisting the reproduction and expulsion of mucous. Zapain can be prescribed for adults and young adults aged 12-18. It should not be given to any child under the age of 12. This is due to the strength of the opioid codeine and the fact that it metabolizes into morphine. Young adults usually require a weaker dose than adults (typically every 6 hours in comparison to every 4 hours for adults), however, it is essential that you take the dose prescribed by your doctor.
How do you use Zapain?
Zapain is a fast-acting painkiller which will relieve pain soon after taking it. However, the effects can wear off before the next safe time to take another tablet or capsule is up (4 hours in adults, 6 hours for young adults aged 12-18 years). It is important that you only take Zapain as prescribed by your doctor and do not take it more often than every 4 or 6 hours, even if you are in pain). This is because Zapain is a very strong painkiller. Neither should you take Zapain for a long period of time. Zapain comes in tablet or capsule form and should be swallowed with a glass of water. It can help prevent stomach problems if you take Zapain with food. Do not chew this medicine.
What dosages are there?
Zapain tablets/capsules contain 500mg of paracetamol and 30mg of codeine. This can sometimes be written as 500/30. There are 100 tablets/capsules in the pack, which also contains the product information leaflet that you should read before taking this medicine. When taking Zapain you should follow the dose recommended by your doctor. However, the standard recommended dose is:
- Adults: 1-2 tablets/capsules every 4 hours with a maximum of 8 tablets/capsules in every 24 hours.
- Young adults (aged 12-18 years): 1-2 tablets/capsules every 6 hours with a maximum of 8 tablets/capsules in every 24 hours.
Young adults should not take Zapain for more than 3 consecutive days.
If you are elderly your doctor may prescribe you a reduced dose of Zapain. It is also advisable for adults to discuss the length of time they may take Zapain as codeine is a strong and potentially addictive painkiller. Long-term use of codeine is not recommended as this can result in addiction. You could potentially not realise you have become addicted to painkillers and withdrawal is difficult, causing irritability and restlessness. Zapain is a short-term pain relief solution and it is not advisable to use if for long periods of time. If your pain continues after taking Zapain talk to your doctor. In addition, taking too much paracetamol can cause harm to the liver and can potentially be fatal.
What are the side effects of Zapain?
Zapain can cause constipation, sickness and dizziness. In the case of dizziness or drowsiness you should not drive or operate machinery. Constipation is a common side effect of opioids (codeine and morphine). To avoid this while taking Zapain you should drink plenty of liquids, particularly water, and eat fibrous foods. If the problem becomes severe talk to your doctor as they may prescribe a laxative to make you more comfortable. The liver enzyme CYP2D6 metabolises codeine into morphine in the body. Our bodies metabolise at different rates and some people may experience symptoms of what is known as opioid toxicity. This can include:
- Shallow breathing
- Nausea and/or vomiting
- Small pupils
When shouldn’t you use Zapain?
Children under 12 years of age should not take Zapain. It is not recommended to use Zapain if you are pregnant, breastfeeding or trying to conceive a child. Codeine can affect an unborn child. It also crosses the placenta and can be found in breast milk. This can cause breathing difficulties in a breastfed child. Do not take Zapain and paracetamol together as Zapain already contains paracetamol. You should also check if any other medication you are taking contains paracetamol, for example, migraine tablets and cough and cold medicines. Paracetamol overdose can cause liver damage and can be fatal. You should not take Zapain if you are allergic to paracetamol or any other of the ingredients listed on the package leaflet. It is not advisable to take Zapain if you suffer from any breathing problems such as asthma or bronchitis. Zapain should not be given during an asthma attack. If you have any doubts do not take any other medication with Zapain and talk to your doctor. In particular, you should advise your doctor before taking Zapain if you:
- Have lung problems or breathing difficulties
- Have asthma
- Have a head or brain injury
- Have adrenal gland problems (Addison’s disease)
- Have an illness which causes fits
- Have alcohol problems
- Have liver or kidney problems
- Have an underactive thyroid gland
- Have diarrhoea
- Have recently had a gall bladder operation
- Have an enlarged prostate gland (in males) or narrowing of your urethra (the tube that passes urine)
- Are taking anti-depressant medication
- Have recently taken sedatives or sleeping tablets
- Take medication for irregular heart beats
Note that taking painkillers long-term for headaches can make them worse. If you have continuous and/or prolonged headaches you should talk to your doctor. It is advisable to reduce your alcohol intake or stop drinking completely while taking Zapain. This is because codeine can cause drowsiness and the effects of this can be severe if codeine is mixed with alcohol. This could impair your ability to drive, make decisions and react to situations (known as your cognitive function). If you have been prescribed Zapain it is specifically for your own use. Therefore, do not give it to anyone else to take as this could be dangerous.
Does Zapain interact with other medication?
Zapain can interact with other medication and this can affect how it works. It is important to tell your doctor if you are taking any medication (including herbal medicines). As mentioned previously, Zapain should not be taken with paracetamol or any medicines containing paracetamol, such as cold remedies.
Where can you buy Zapain?
Zapain is only available with a prescription, either online or from a pharmacy. You cannot buy it over the counter.
Can I get Zapain without a prescription?
No, you cannot buy Zapain without a prescription from a doctor. It is a prescription-only medicine.
Marshall, H. February 6, 2019. Co-codamol (eg Zapain, Tylex, Codipar, Solpadol): a painkiller. netdoctor.co.uk. Retrieved April 19, 2019 from https://www.netdoctor.co.uk/medicines/aches-pains/a26365/co-codamol-uses-and-action/
Prostaglandins. (n.d.) Retrieved April 19, 2019 from http://www.yourhormones.info/hormones/prostaglandins/